Utah, 2019Damaging Wind in Utah, June 20, 2019
June 20, 2019 · NWS GJT · 1 event in 1 county or zone
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 20, 11:24 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 20, 11:24 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1224 PM MDT Thu Jun 20 2019
.SHORT TERM...(Today through Friday)
Issued at 239 AM MDT Thu Jun 20 2019
The polar front jet continues to drop down from the northwest and
its effects could be felt overnight in the form of a few showers
and storms that fired over Craig, Hayden, and Steamboat Springs.
They have all just about shifted to the east though so quite
short-lived. Through the day, the jet will round the base of a
broad area of low pressure and provide support for a surface cold
front as shown by 850H to 500H thicknesses. As this occurs, flow
will become more southwesterly allowing moisture to increase for
the CWA with PWATs reaching about .75 inches. As the low and front
continue to drop southward, pieces of energy in the form of vort
maxes will also move through the mean flow and will kick off some
showers and thunderstorms. All models have been very consistent
with this convection staying north of I-70. Models have also been
consistent with the baroclinic zone stalling across the northern
areas of the CWA due to jet support reaching equilibrium...meaning
the energy moving into the low will equal the energy leaving so
there's not much left to move the system itself. What this means
is that some convection will continue overnight though more
showers than storms. Again, north of I-70. So, you folks up north,
expect precip to start this afternoon and continue through
Friday. There'll be some breaks and heavier showers followed by
light precip but the unsettled weather will continue.
Something else to mention will be the gusty winds we'll see today.
Deep mixing is expected and will tap into the stronger winds aloft
while the surface pressure gradient will also tighten in response
to the low pressure. Areas along and south of I-70 can expect
gusts of 30 to possibly 40 mph at times in the afternoon. Areas
north will see some gusty winds too but the clouds will inhibit
some of the mixing. Sunny skies down south will allow RH values to
drop to or just below 15% so the Red Flag Warning issued earlier
remains in effect. More info on that below.
The front finally gets moving, albeit slowly, Friday afternoon as
the jet lifts out of the low pressure. The baroclinic zone looks
to be over the I-70 corridor between 6 and 9PM and then will
sllloowwwlly drift to the southeast. The San Juans and southern
valleys will likely stay dry Friday since the front will be so
slow to move.
.LONG TERM...(Friday night through Wednesday)
Issued at 239 AM MDT Thu Jun 20 2019
Friday night will finally see the upper level trough that
supported the front lift northeast across the eastern Uintas and
northwest Colorado. As this occurs, scattered to numerous showers
will persist across much of the region Saturday, though activity
will, once again, favor the north and the higher terrain. The
cutoff disturbance will finally exit our area early Sunday with
the Euro transitioning it to an open wave sometime Saturday night.
The departure of this feature will lead to diminishing shower
coverage throughout the day. However, residual moisture in the
northwest and eventual westerly flow will keep the threat for
isolated showers and storms in the forecast along the Divide
through Monday. Dry southwesterly flow looks to set up overhead
for Tuesday and Wednesday as another Pacific trough elongates off
the west coast while a ridge of high pressure begins to amplify
over the far Desert Southwest.
Models continue to project the threat for early summer snow late
this weekend. Upper level temperatures are expected to plummet to
near freezing Sunday, allowing snow levels to drop to around
10,000 feet or so. The coldest temperatures do look to occur after
the precipitation has passed so an inch or 2 of snow looks to be
possible across the eastern Uintas and along the Continental
Divide at the highest elevations. Models have been flip flopping a
bit on the cold air and precip though so expect some changes
between now and then.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM MDT Thu Jun 20 2019
Cloud cover and convection will increase this afternoon, mainly
along and north of I-70. KHDN will see heavy showers and
thunderstorms at times early this afternoon with storms developing
over KGJT, KRIL, KEGE, and KASE late afternoon. Expect strong
southwest winds through this evening, gusting 25 to 30 kts while
southeast Utah and southwest Colorado may gust up to 40 kts.
Unsettled weather will continue through tomorrow morning as the
front slowly moves through the region.
&&
.FIRE WEATHER...
Issued at 239 AM MDT Thu Jun 20 2019
Everything remains on track for increased southwesterly winds
today thanks to an area of low pressure dropping southward. Winds
will gust over 25 mph for much of the area this afternoon and
combined with RH values at or below 15% and dry fuels, critical
fire weather conditions will be realized. The Red Flag Warning
remains in effect from noon through 9PM today for a small portion
of central eastern Utah and southwestern Colorado. Outside burning
is discouraged.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ203-207-290-
292.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ490.
&&
SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...ERW
FIRE WEATHER...TGRHazardous weather outlook, Jun 20, 3:03 AM MST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Thu Jun 20 2019
COZ001>014-017>023-UTZ022>025-027>029-211300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Thu Jun 20 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Winds will increase today and with dry conditions in place,
critical fire weather conditions will be met. Red Flag Warnings
have been issued for central eastern Utah and southwestern
Colorado. Some showers and storms will fire this afternoon north
of I-70. Precipitation will continue overnight for those areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms will continue through the weekend. Next
week looks to be fairly dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Grand
- When
- June 20, 1:25 PM MST to 1:40 PM MST
- Where
- Grand County, Moab
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.580, -109.550
Collapsing thunderstorms brought strong wind gusts estimated at 75 mph to Moab resulting in trees being blown over and damage to power lines near city hall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, June 20, 20191 death · $800 · 96 kt wind · 31 events
- Rip Current in Florida, June 20, 20191 death · 1 injured · 1 event
- Flooding in Illinois, June 20 to 30, 201910 injured · $70,000 · 6 events
- Tornadoes and Hail in Minnesota, June 20, 2019$580,000 · EF1 · 12 events
- Damaging Winds in North Carolina, June 20, 2019$260,000 · 50 kt wind · 48 events
- Flash Flooding and Lakeshore Flood in Ohio, June 20 to 21, 2019$1.7 million · 5 events
- Flash Flooding and Flooding in New York, June 20 to 21, 2019$405,000 · 13 events
- Damaging Winds in Georgia, June 20, 2019$187,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Louisiana, June 20, 2019$130,000 · EF1 · 4 events
- Flooding and Hail in Nebraska, June 20 to 22, 2019$90,000 · 1 in hail · 31 events
- Damaging Winds in North Carolina, June 20, 2019$247,000 · 65 kt wind · 8 events
- Damaging Winds and Lightning Strike in South Carolina, June 20, 2019$136,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823586.